Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 15, NWS Las Vegas, NV

October 23, 2019Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at Oct 23, 2019, 2:47 AM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Oct 24, 2019, 5:23 AM PDT. It was in force for 15 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 23, 2019, 2:47 AM PDT (09:47 UTC)
In effect from
Oct 24, 2019, 5:23 AM PDT
Expired
Oct 24, 2019, 8:00 PM PDT
In force
15 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 7:00 AM PDTNON-TSTM WND DMGLaughlin, NVA LARGE TREE...ESTIMATED DIAMETER OF 8 INCHES...WAS BLOWN DOWN YESTERDAY. 35 TO 45 MPH SUSTAINED WINDS AND 50 TO 58 MPH WIND GUSTS WERE OBSERVED AROUND THE TIME THIS DAMAGE OCCURRED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3682 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS85 KVEF 230947
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
247 AM PDT Wed Oct 23 2019

AZZ101-CAZ229-NVZ466-231800-
/O.NEW.KVEF.FW.W.0015.191024T1600Z-191025T0300Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
247 AM PDT Wed Oct 23 2019 /247 AM MST Wed Oct 23 2019/

...RED FLAG WARNING IN EFFECT FROM 9 AM PDT /9 AM MST/ TO 8 PM
PDT /8 PM MST/ THURSDAY FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONES 101, 229, AND 466...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 9 AM PDT /9 AM MST/ to 8 PM PDT
/8 PM MST/ Thursday. 

* AFFECTED AREA...In Arizona...Fire weather zone 101.In 
  California...Fire weather zone 229.In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will quickly rise shortly after sunrise Thursday
  morning, then begin decreasing in the afternoon and evening.

* WIND...North winds 20 to 30 MPH with gusts near 50 MPH.

* HUMIDITY...Falling to 5 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
5 follow-up statements
205 
WWUS85 KVEF 231757
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1057 AM PDT Wed Oct 23 2019


AZZ101-CAZ229-NVZ466-232200-
/O.CON.KVEF.FW.W.0015.191024T1600Z-191025T0300Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
1057 AM PDT Wed Oct 23 2019 /1057 AM MST Wed Oct 23 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT /9 AM MST/ TO
8 PM PDT /8 PM MST/ THURSDAY FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONES 101, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101.In 
  California...Fire weather zone 229.In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will quickly rise shortly after sunrise 
  Thursdaymorning, then begin decreasing in the afternoon and 
  evening. 

* WIND...North winds 20 to 30 MPH with gusts near 50 MPH.

* HUMIDITY...Falling to 5 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
039 
WWUS85 KVEF 232155
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
255 PM PDT Wed Oct 23 2019


AZZ101-CAZ229-NVZ466-241100-
/O.CON.KVEF.FW.W.0015.191024T1600Z-191025T0300Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
255 PM PDT Wed Oct 23 2019 /255 PM MST Wed Oct 23 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT /9 AM MST/ TO
8 PM PDT /8 PM MST/ THURSDAY FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONES 101, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101.In 
  California...Fire weather zone 229.In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will quickly rise shortly after sunrise 
  Thursdaymorning, then begin decreasing in the afternoon and 
  evening.

* WIND...North winds 20 to 30 MPH with gusts near 50 MPH.

* HUMIDITY...Falling to 5 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
499 
WWUS85 KVEF 241155
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
455 AM PDT Thu Oct 24 2019

AZZ101-CAZ229-NVZ466-250300-
/O.CON.KVEF.FW.W.0015.191024T1600Z-191025T0300Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
455 AM PDT Thu Oct 24 2019 /455 AM MST Thu Oct 24 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT /9 AM MST/
THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS
AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will quickly increase shortly after sunrise 
  Thursdaymorning, then begin decreasing in the afternoon and 
  evening.

* WIND...North winds 20 to 30 MPH with gusts near 50 MPH.

* HUMIDITY...Falling to 5 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
298 
WWUS85 KVEF 241223
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
523 AM PDT Thu Oct 24 2019


AZZ101-CAZ229-NVZ466-250300-
/O.EXT.KVEF.FW.W.0015.191024T1223Z-191025T0300Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
523 AM PDT Thu Oct 24 2019 /523 AM MST Thu Oct 24 2019/

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS
EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds peaking shortly after sunrise this morning, then
  decreasing in the afternoon and evening.

* WIND...North winds 20 to 30 MPH with gusts near 50 MPH.

* HUMIDITY...Falling to 5 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
411 
WWUS85 KVEF 250250
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
750 PM PDT Thu Oct 24 2019


AZZ101-CAZ229-NVZ466-250400-
/O.EXP.KVEF.FW.W.0015.000000T0000Z-191025T0300Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
750 PM PDT Thu Oct 24 2019 /750 PM MST Thu Oct 24 2019/

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
229, AND 466...

North winds have decreased this evening and wind gusts will
generally stay in the 15 to 25 mph range overnight through early
Friday morning. Poor relative humidity recovery can be expected
with maximum values only 20 to 25 percent.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 23, 2:45 AM PDT, 2 minutes earlier.

Area forecast discussion, Oct 23, 2:45 AM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
245 AM PDT Wed Oct 23 2019

.SYNOPSIS...A low pressure system clipping the region will start
increasing northerly winds today and peak on Thursday, especially
down the Colorado River Valley. Another dry system and cold front
may pass over the weekend, proving another round of gusty north
winds.
&&

.DISCUSSION...through Tuesday.

The main focus through the entire forecast period is gusty winds
and fire weather concerns.

An upper-level trough digging down from Montana to the four
corners region today into Thursday will tighten up north-south
thermal and pressure gradients starting today. Expect winds to
respond in the Colorado River Valley and begin their ramp up
today and peak Thursday morning. The strongest gusts look to be in
the usual areas: the Overton Arm down to Virgin Basin on Lake
Mead, and from Cottonwood Cove to Lake Havasu in the Colorado
River Valley.

High pressure will nose in for Friday, though some breezes will
linger in the Colorado River Valley. The next trough enters the NW
US Saturday and digs southward through the region Sunday. While
there is general agreement that this next one will have a further
westward track, with the ECMWF being significantly more westward
than the GFS.

With the rather active pattern, temperatures will ebb and flow
around seasonal normals, with cooler-than-normal temperatures
behind cold fronts, and warmer-than-normal temperatures ahead of
them.
&&

.FIRE WEATHER...Critical fire weather is expected down the
Colorado River Valley on Thursday. Winds will relax across the
region for Friday and Saturday, but conditions will remain rather
dry. Another system could bring more widespread gusty winds and
elevated fire danger to the region Sunday.
&&

.AVIATION...For McCarran...VFR with light and variable winds
throughout the morning hours today before a shift to the northeast
between 020-060 occurs shortly after mid-day. Winds should pick up
at that point as well with an increase in gusts to 18-20 kts.
Lower confidence in the overnight period as there are some
indications that winds could stay gusty or become light and
variable. However, a more substantial increase in winds, again
out of the north- northeast, is expected Thursday. Opted to keep
the elevated winds in the TAF for now but amendments may be needed
during this timeframe.

For the rest of southern Nevada, northwest Arizona and southeast
California...The focus for wind impacts today will again be along
the Colorado River and include the KEED/KIFP sites. Gust potential
up to 25-30 kts will be possible at times this afternoon. Las
Vegas Valley sites of KVGT/KHND as well as KBIH will also see an
uptick in winds this afternoon but only should see gusts to 20-25
kts or so. Minimal impacts expected for KDAG today.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE...STEELE
AVIATION..........TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:01 AM PDTWind AdvisoryVEF41 hr

Nearby

Red Flag Warnings in Nevada, 2019Red Flag Warnings in Arizona, 2019Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.